June 15, 2010
FDA warns of medication errors with liquid Vitamin DThe FDA has warned healthcare professionals and consumers of a potential risk of overdosing infants with liquid Vitamin D. Some liquid Vitamin D supplement products are sold with droppers that could allow parents to accidentally give harmful amounts of Vitamin D to their infant. Excessive amounts of Vitamin D can be harmful to infants, and may be characterized by nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.
The American Academy of Pediatrics has recommended a dose of 400 International Units (IU) of Vitamin D Supplement per day to breast-fed and partially breast-fed infants. The FDA recommends administering liquid Vitamin D with a dropper that will give no more than 400 IU per dose. If a caregiver cannot clearly determine the dose of Vitamin D that should be given to an infant or has any other questions, FDA recommends consulting with a healthcare provider before giving any of these products to an infant.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm215523.htm.